Iowa, 2014

Hail in Iowa, June 16, 2014

June 16, 2014 · NWS OAX · 3 events in 3 counties and zones

During the early morning hours of June 16th a warm, humid and unstable airmass rapidly returned to eastern Nebraska and western Iowa. As this air returned to the region, scattered thunderstorms developed during the early morning hours and continued in the early afternoon before they exited into northern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

During the early morning hours of June 16th a warm, humid and unstable airmass rapidly returned to eastern Nebraska and western Iowa. As this air returned to the region, scattered thunderstorms developed during the early morning hours and continued in the early afternoon before they exited into northern Iowa. These thunderstorms were responsible for mainly large hail, some of which was very large, especially in eastern Nebraska. Late in the evening additional thunderstorms moved in from northeast Nebraska, but these were largely non-severe with gusty winds and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 16, 5:48 AM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 16, 5:48 AM CST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
648 AM CDT MON JUN 16 2014

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 330 AM CDT MON JUN 16 2014

ELEVATED CONVECTION IS TRYING TO INITIATE ACROSS CENTRAL NEBRASKA
ON THE NOSE OF A 45-50 KNOT LOW LEVEL JET...WHICH IS ALSO
COINCIDENT WITH THE INCREASE OF GULF MOISTURE AS THETAE ADVECTION
CONTINUES FROM THE SOUTHERN PLAINS. THIS CLUSTER OF SHOWERS IS
EXPECTED TO CONTINUE TO STRENGTHEN THROUGH DAYBREAK AND BECOME A
CLUSTER OF POTENTIALLY STRONG THUNDERSTORMS THAT COULD HAVE SOME
LARGE HAIL YET THIS MORNING. RAP CONTINUES TO MOVE THIS INTO
PRIMARILY NORTHEAST NEBRASKA THROUGH THE MORNING...BUT AS DAYTIME
HEATING BEGINS AFTER SUNRISE...COULD SEE A SOUTHWARD EXTENSION
THROUGH THE REMAINDER OF THE FORECAST AREA THAT WILL CONTINUE TO
SLOWLY PUSH EAST THROUGH THE MORNING. WILL HAVE UP TO 50 PERCENT
CHANCE OF STORMS IN NORTHEAST NEBRASKA THIS MORNING...BUT JUST 20
TO 30 PERCENT SOUTHWARD ACROSS REMAINDER OF FORECAST AREA.

THERE IS A BROAD AREA OF LOW PRESSURE ACROSS THE FRONT RANGE EARLY
THIS MORNING...WITH A PSEUDO WARM WARM FRONT EXTENDING EAST
SOUTHEAST FROM THE LOW...WHICH IS ALSO PRIMARILY THE LEADING EDGE
OF UPPER 60S/NEAR 70 DEWPOINTS THAT WILL ALSO OVERSPREAD THE
REGION TODAY. H85 DEWPOINT MOISTURE ALSO SUBSTANTIALLY INCREASES
THROUGH THE DAY...RESULTING IN HIGH INSTABILITY DEVELOPING...
COMBINED WITH DEEP BULK SHEAR OF 40 TO 50 KNOTS. AFTER THE MORNING
ACTIVITY...THERE MAY BE AN HOUR OR TWO BREAK...WITH ADDITIONAL
THUNDERSTORMS DEVELOPING BY MID/LATE AFTERNOON THAT WILL CONTINUE
THROUGH THE EVENING. BY THEN...THE REAL WARM FRONT COULD BE
MOVING THROUGH THE NORTH PART OF THE FORECAST AREA. STEEP MID
LEVEL LAPSE RATES ALSO ACROSS THE REGION ALONG WITH VERY HIGH
INSTABILITY WITH CAPE VALUES FROM 2000-4000 J/KG SHOULD ALLOW FOR
VERY LARGE HAIL TO DEVELOP WITHIN SUPERCELLS THIS AFTERNOON/EVENING.
BELIEVE THE REAL TORNADO THREAT WILL PROBABLY BE IN OUR FAR
NORTHERN FORECAST AREA CLOSER TO THE WARM FRONT SAY BETWEEN KOMA
AND SUX...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE ACROSS THE
REMAINDER OF THE AREA SOUTHWARD FROM THE FRONT. WHATEVER DEVELOPS
WOULD PROBABLY MOSTLY BE OVER BY 06Z...WITH FOCUS SHIFTING EAST OF
THE FORECAST AREA BY THEN.

SPC DOES HAVE THE REGION IN A SLIGHT RISK FOR SEVERE STORMS AND
HAVE NO DOUBT WE'LL HAVE WATCHES ISSUED AT SOME POINT. COULD SEE A
WATCH YET THIS MORNING FOR HAIL THAT MIGHT CLIP PORTIONS OF
NORTHEAST NEBRASKA...THEN ADDITIONAL SEVERE WEATHER THREAT THIS
AFTERNOON AND EVENING.

THEREAFTER...WE'RE LOOKING AT A COUPLE OF HOT AND HUMID DAYS FOR TUESDAY
AND WEDNESDAY. HIGHS SHOULD EASILY REACH THE LOWER/MID 90S TUESDAY...AND
WHEN COMBINED WITH DEWPOINTS IN THE UPPER 60S/LOWER 70S...SHOULD SEE
HEAT INDEX VALUES IN THE UPPER 90S TO LOWER 100S. AND WHILE THIS IS
BELOW HEAT ADVISORY CRITERIA...IT WILL BE THE FIRST REALLY HOT/HUMID
DAY WE'VE EXPERIENCED THIS YEAR. BREEZY SOUTHWESTERLY WINDS WILL
WILL NOT OFFER MUCH COOLING EITHER.

THE SREF AND GFS DO HINT AT ISOLATED STORM DEVELOPMENT TUESDAY EVENING...
BUT BELIEVE WE WILL BE EFFECTIVELY CAPPED WITH H70 TEMPS OF +11
TO +12 ACROSS THE AREA...THUS WILL LEAVE IT DRY TUESDAY NIGHT WITH
MUGGY CONDITIONS AND LOWS ONLY IN THE LOWER/MID 70S.

WEDNESDAY IS ANOTHER HOT DAY WITH HIGHS IN THE LOWER 90S AND JUST
AS HUMID AS TUESDAY...WITH HEAT INDEX VALUES AGAIN IN THE UPPER
90S. THERE IS A FRONTAL BOUNDARY AND ASSOCIATED UPPER WAVE
APPROACHING THE AREA FROM THE WEST...BUT BELIEVE CONVECTION WILL
HOLD OFF IN OUR AREA UNTIL WEDNESDAY NIGHT AND FEEL THAT SREF MAY
BE TOO QUICK ON DEVELOPMENT.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 330 AM CDT MON JUN 16 2014

AFOREMENTIONED WAVE MOVES INTO THE REGION WEDNESDAY NIGHT THEN
ACROSS THE AREA ON THURSDAY. THIS SHOULD BRING IN ANOTHER GOOD
CHANCE OF STORMS WITH 40-60 PERCENT CHANCE...WHICH PUSHES THROUGH
THE AREA ON THURSDAY AND EAST/OUT OF THE REGION THURSDAY NIGHT.
ANOTHER WAVE MATERIALIZES ON THE GFS BY FRIDAY AND MOVES THROUGH
THE AREA FRIDAY NIGHT ALTHOUGH THE ECMWF IS GENERALLY DRY...SO
CONFIDENCE THAT FAR OUT IS TYPICALLY LOW. WILL OPT FOR A DRY
FORECAST SATURDAY...BUT MODELS DO HINT AT ANOTHER WEAK FRONT IN
THE AREA.

&&

.AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 642 AM CDT MON JUN 16 2014

AVIATION CONCERNS TODAY WILL BE RETURN OF DEEP MOISTURE...
FOG...STRATUS AND CONVECTION ALONG WITH STRENGTHENING LOW LEVEL
WINDS. AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPED
OVER CENTRAL NEBRASKA AND THESE WILL CONTINUE TO SHIFT EAST THIS
MORNING. KOFK SHOULD SEE THE BEST COVERAGE AND WILL INCLUDE A
TEMPO GROUP THERE SHOULD BE MORE ISOLATED IN NATURE AT KOMA AND
KLNK WITH SOME MVFR/IFR/PATCHY LIFT CIGS AND VSBYS. THERE MAY BE A
BREAK IN THE ACTIVITY LATE THIS MORNING WITH COVERAGE INCREASING
IN THE AFTERNOON AND EVENING AGAIN. INSTABILITY GREATLY INCREASES
THIS AFTERNOON AND WILL NEED TO WATCH STRENGTH OF STORMS FOR HAIL
AND HIGH WINDS. IF WARM MID LEVEL TEMPERATURES MOVE IN...THESE MAY
LIMIT TSTORM COVERAGE AT KLNK AND KOMA THIS AFTERNOON. LIGHT
SOUTHEAST WINDS EARLY...WILL QUICKLY STRENGTHEN TO 15 TO 25 KTS
WITH GUSTS TO 30KTS THROUGH THE AFTERNOON.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DEWALD
LONG TERM...DEWALD
AVIATION...ZAPOTOCNY
Hazardous weather outlook, Jun 16, 4:01 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
501 AM CDT MON JUN 16 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170015-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
501 AM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE REGION TODAY
THROUGH THIS EVENING. A FEW STORMS COULD CONTAIN SMALL HAIL IN
NORTHEAST NEBRASKA THIS MORNING. THEN...SEVERE STORMS WILL BE
POSSIBLE THIS AFTERNOON AS VERY HIGH INSTABILITY DEVELOPS AS
DEEPER MOISTURE RETURNS TO THE REGION AND A WARM FRONT LIFTS
NORTHWARD ACROSS THE PLAINS. VERY LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE WITH ANY SUPERCELLS THAT DEVELOP LATER TODAY. AND
ISOLATED TORNADO WILL ALSO BE POSSIBLE BETWEEN OMAHA AND SIOUX
CITY. THUNDERSTORMS SHOULD PUSH EAST OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID CONDITIONS ARE EXPECTED FOR TUESDAY AND WEDNESDAY.
AFTERNOON HEAT INDEX VALUES COULD APPROACH 95 TO 100 BOTH DAYS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER IN THE WEEK...FROM
WEDNESDAY NIGHT THROUGH FRIDAY AS A COUPLE OF WEATHER DISTURBANCES
MOVE ONTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DEWALD

In the hours before

Local storm report, Jun 16, 10:18 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1118 AM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             RAYMOND                 40.96N 96.78W
06/16/2014  M3.00 INCH       LANCASTER          NE   PUBLIC

            3.5 INCH HAIL MEASURED

&&

KGROSS
Local storm report, Jun 16, 10:24 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1124 AM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 AM     HAIL             4 S FREMONT             41.38N 96.49W
06/16/2014  E1.75 INCH       SAUNDERS           NE   FIRE DEPT/RESCUE

            GOLF BALL SIZED HAIL

&&

KGROSS
Local storm report, Jun 16, 10:29 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1129 AM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     HAIL             1 S VALLEY              41.30N 96.35W
06/16/2014  E1.00 INCH       DOUGLAS            NE   TRAINED SPOTTER

            ESTIMATED QUARTER SIZE HAIL

&&

KGROSS
Local storm report, Jun 16, 10:32 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1132 AM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 AM     HAIL             1 S ELKHORN             41.27N 96.24W
06/16/2014  E1.50 INCH       DOUGLAS            NE   NWS EMPLOYEE

&&

PEARSON
Local storm report, Jun 16, 10:35 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1135 AM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     HAIL             SW OMAHA                41.26N 96.01W
06/16/2014  E0.88 INCH       DOUGLAS            NE   NWS EMPLOYEE

            NICKEL AND DIME SIZE HAIL

&&

KGROSS
Local storm report, Jun 16, 10:39 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1139 AM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     HAIL             ELKHORN                 41.28N 96.24W
06/16/2014  E1.00 INCH       DOUGLAS            NE   TRAINED SPOTTER

            ESTIMATED QUARTER SIZE HAIL 204TH AND MAPLE

&&

KGROSS

The radar

The Omaha radar (KOAX), 72 km away, was scanning. The volume nearest the first event began at 16:38 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Monona

When
June 16, 10:40 AM CST
Where
Monona County, Blencoe
Measured
1 in hail
Reported by
Public
Coordinates
41.930, -96.080

Hail, Harrison

When
June 16, 11:17 AM CST to 11:30 AM CST
Where
Harrison County, 0.69 mi S of Missouri Vly to 5 mi E of Missouri Vly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.560, -95.900

Hail, Shelby

When
June 16, 11:58 AM CST to 12:18 PM CST
Where
Shelby County, 3.61 mi W of Panama to 3 mi N of Panama
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.730, -95.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514384, 514386, 514387.